Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A new proof that Teichmüller space is a cell

Authors: A. E. Fischer and A. J. Tromba
Journal: Trans. Amer. Math. Soc. 303 (1987), 257-262
MSC: Primary 32G15; Secondary 53C20, 58E20
MathSciNet review: 896021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new proof is given, using the energy of a harmonic map, that Teichmüller space is a cell.

References [Enhancements On Off] (What's this?)

  • [1] J. Eells and L. Lemaire, Deformations of metrics and associated harmonic maps, Petodi Memorial Volume, and preprint IHES. MR 653945 (83g:58013)
  • [2] A. E. Fischer and A. J. Tromba, On a purely Riemannian proof of the structure and dimension of the unramified moduli space of a compact Riemann surface, Math. Ann 267 (1984), 311-345. MR 738256 (85m:58045)
  • [3] -, Almost complex principal fibre bundles and the complex structure on Teichmüller space, J. Reine Angew. Math. 352 (1984), 151-160. MR 758699 (85m:32017)
  • [4] -, On the Weil Petersson metric on Teichmüller space, Trans. Amer Math. Soc. 284 (1984), 319-335. MR 742427 (85m:32016)
  • [5] P. Hartmann, On homotopic harmonic maps, Canad. J. Math. 19 (1967), 673-687. MR 0214004 (35:4856)
  • [6] J. Jost, Harmonic maps between surfaces, Lecture Notes in Math., vol. 1062, Springer-Verlag, Berlin and New York, 1984. MR 754769 (85j:58046)
  • [7] R. Schoen and S. T. Yau, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds with non-negative scalar curvature, Ann. of Math. (2) 110 (1979), 127-142. MR 541332 (81k:58029)
  • [8] -, On univalent harmonic maps between surfaces, Invent. Math. 44 (1978), 265-278. MR 0478219 (57:17706)
  • [9] M. Shiffman, The Plateau problem for minimal surfaces of arbitrary topological structure, Amer. J. Math. 61 (1939), 853-882. MR 0000468 (1:79b)
  • [10] F. Tomi and A. J. Tromba, A geometic proof of the Mumford compactness theorem, Proc. of the DDZ Symposium on Partial Differential Equations, Nankai Univ., 1986, Springer-Verlag (to appear). MR 1032779 (91a:32028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32G15, 53C20, 58E20

Retrieve articles in all journals with MSC: 32G15, 53C20, 58E20

Additional Information

Keywords: Teichmüller space, Dirichlet's functional, harmonic maps, holomorphic quadratic differentials, geometric methods
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society